Nebraska, 2021

Damaging Wind in Nebraska, June 19, 2021

June 19, 2021 · NWS OAX · 1 event in 1 county or zone

A line of storms caused tree damage in Gage County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms caused tree damage in Gage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 11:39 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 19, 11:39 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1239 AM CDT Sun Jun 20 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 341 PM CDT Sat Jun 19 2021

Forecast Summary:

There's a good chance for thunderstorms overnight, some of which
could be severe with large hail and damaging winds. A cold front
sweeping through the region Sunday may spark a few more
thunderstorms, but the main weather story then will be the cooler
temperatures settling in to start the work week. A gradual warming
trend follows, with sporadic shower and thunder chances mid to
late week.

Tonight and Sunday:

A relatively dry atmosphere was over eastern Nebraska and southwest
Iowa this afternoon, north of a frontal boundary close to the
Nebraska and Kansas border. Dew points were in the 50s north of the
front as easterly winds reinforce the dry air. But lower 70s dew
points were not far away, in northern Kansas and far southeast
Nebraska. At the mid levels, high pressure continued to be shunted
into the Southwest as stronger westerlies covered the Northern
Rockies and Northern Plains. A few embedded ripples were triggering
some elevated showers and thunderstorms in north central Nebraska
and northwest Kansas.

Expect the showers/storms in north central Nebraska to continue to
drift through northeast Nebraska through the afternoon. Then the
main show begins to set up as a more potent shortwave emerges
from WY/CO region this evening. Strong theta-e advection ahead of
this deepening wave will overspread central then eastern Nebraska
and western Iowa later this evening and overnight, essentially
dragging northern Kansas frontal boundary northward with it. High
instability now south of our area will surge into southeast
Nebraska with advance of warm front, with elevated instability
north of frontal zone increasing in kind across the rest of our
area. MUCAPE greater than 2500 J/kg is likely across much of our
CWA overnight, along with precipitable water values approaching
200 percent of normal.

Large hail will be possible with any of the elevated storms north of
warm front, especially late this evening and overnight. There is a
concern surface-based storms could pose a tornado threat through the
late evening and early overnight period as increasing and veering
low level jet overspreads frontal zone. Large, looping hodographs
are noted by several models in southeast Nebraska near and south of
warm front. Shear vectors from a west-southwest direction near 40kt
are expected to intersect line of convection nearly perpendicularly,
suggesting supercell structures and potential for meso-vortices
along QLCS. Will have to see how things play out as our thinking is
a little more aggressive in regards to severe and tornado potential
than SPC outlook.

Main batch of storms should be entering eastern Nebraska at late
evening, then progress east through western Iowa by 12Z. There is
some potential for storm development ahead of the main line,
which could affect evening activities, but those would be spotty.

Storms should be exiting well to the east Sunday morning before
initial cold front following shortwave dives southeast. Despite
northwest winds, dew points are forecast to remain relatively high
(60s), adding fuel for potential convection along cold front. Most
model output suggests areas southeast of Interstate 80 have the
better shot at afternoon convection, and if it does occur, some
severe risk will come with it.

Sunday night through Saturday:

Secondary surge of cooler air is forecast to overspread the region
Sunday night, significantly cooling temperatures and dew points for
Monday. Highs in the 70s are still looking likely then.

Beyond Monday, mid level flow pattern will favor a gradual warming
trend as heights rise with eastern trough lifting northeast and
Southwest ridge expanding eastward through the Southern Plains.
There is fairly decent agreement between longer-range models through
mid week, but solutions diverge thereafter. ECMWF suggests southwest
flow aloft much of the period before dropping a trough into the
Plains Friday. GFS represents a faster entry of that trough into the
region. Suffice it to say, with either solution we should see
occasional shower/thunder chances as shortwaves ride through the
flow. The main difference between these solutions is in
temperatures, especially Friday and Saturday when there is a wide
spread in model output. GFS is the coolest with highs in the 70s
while ECMWF is warmest with highs in the 90s. Our forecast is closer
to the 75th percentile of all models, but confidence is low in this
regard.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Jun 20 2021

VFR conditions will prevail through the TAF period.

Thunderstorms will work from southwest to northeast from 06Z to
12Z. KOFK will likely miss the thunder but could see scattered
rain. Widespread lightning with the bowing line of storms. Expect
surface wind gusts near 40knots at times... with the occasional
gust up to 60 knots. CB at FL040 with worst of storms.

After 06Z, expect a lull in the action before a cold front sweeps
through and changes the winds from southerly to NNW. This will
happen between 15Z and 22Z from NW to SE. A few thunderstorms are
possible with that passage, but chances are too low for TAF
mention at this time. OMA with best chances with this second wave.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 19, 2:41 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
341 PM CDT Sat Jun 19 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
341 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms are possible through the evening,
especially in far northeast Nebraska. Severe storms are not
expected with that activity.

However severe thunderstorms with large hail, damaging winds, and
possibly a tornado, are possible overnight. Storms developing in
western and central Nebraska will spread eastward during the
evening and overnight, reaching much of eastern Nebraska and
southwest Iowa near or after midnight. Given high instability and
shear profiles, elevated supercell storms are likely over much of
the area, which would enhance large hail risk. Storms are expected
to accelerate as they roll through the region, so damaging winds
will be a concern as well.

Also, a warm front lifting north ahead of the area of
thunderstorms will enter southeast Nebraska. Low level shear along
that front will locally enhance the potential for isolated
tornadoes, generally south of a Lincoln to Nebraska City line.

This area of storms will be moving east of our are Sunday morning.
Then a cold front sweeping south will cause scattered
thunderstorms Sunday afternoon. Lingering low level moisture
leading to modest instability will enhance the potential for
severe thunderstorms with large hail if storms can fire along the
front. While much of eastern Nebraska and southwest Iowa could
see storms, the most likely area for development would be south
and southeast of Interstate 80 in the mid afternoon.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Thunderstorm chances will be hit-and-miss through the week, with
little if any risk of organized severe weather. Storms should
favor the overnight hours beginning Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
June 19, 11:47 PM CST
Where
Gage County, 2.61 mi SW of (Bie)beatrice Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.780

Public reported a 1 foot diameter tree branch blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970046.